Tornadoes · United States · Iowa · 2021

EF1 tornado, Dysart to Shellsburg, Iowa, July 14, 2021

From Dysart to Shellsburg, this EF1 tornado ran 5.7 miles across Tama and Benton counties on July 14, 2021, touching down at 7:05 PM CDT and reaching 590 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 14, 2021
Touchdown
7:05 PM CDT (00:05 UTC)
Lifted
7:19 PM CDT (00:19 UTC)
On the ground
14 minutes
Path length
5.7 miles (9.1 km)
Path width
590 yards (539 m)
Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$1,000
Counties
Tama and Benton counties
Touchdown point
42.166, -92.319
Lift-off point
42.197, -92.225
Record number
2107141805-01

The damage survey

4 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.

  • Brief touchdown in a field with no visible damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A surface low pressure system was centered over Kansas and Nebraska with attendant warm front draped across north central Iowa. This was bisected by an outflow boundary from morning convection across western Iowa. As morning activity exited the are the atmosphere quickly recovered steep low and mid level lapse rates exceeded 8 C/km with 0-6 km shear over 40 knots. Near the remnant outflow boundary 0-1 km SRH exceeded 150 m2/s2. Storms developed along this boundary and moved east along the warm front, spawning a number of tornadoes across the state. In fact, this is in the top 5 for tornadoes occurring in a single day for the state of Iowa since reliable records began in the 1980s. By evening convection congealed into an MCS, bringing heavy rain to portions of the state. A line of training storms set up north of the Des Moines metro, resulting in localized flash flooding.

Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening of Wednesday, July 14. Some of the storms produced damaging winds and several tornadoes, most of which only briefly touched down. Brief torrential rainfall was also observed with the stronger storm cells. The areas that were hit hardest were in Delaware and Jones counties in IA, where a total of 5 tornadoes occurred. An additional 7 tornadoes touched down in eastern IA, with no visible damage reported.

Tornado developed near the southwest corner of Dysart and moved east southeast. The tornado had a very broad circulation with smaller vorticies embedded within the larger circulation. The tornado produced mostly EF0 damage with some EF1 damage to houses on the far southwest side of town. The remainder of the path was in agricultural fields to the south of town. The tornado then moved from Tama county into Benton county.

A tornado began in Tama County and crossed into Benton County, just south of Dysart, around 6:08 pm CST. As the tornado entered Benton County, the max width was around 560 yards. This includes the main tornado and satellite vortices, which are supported by video evidence. The tornado caused damage to trees and farm outbuildings at a farmstead just over the county line. This damage was rated EF-1, with maximum winds around 100 mph. The tornado then followed an intermittent path to the east-northeast for about 4.5 miles through rural areas, before dissipating.

Brief touchdown in a field with no visible damage.

Brief touchdown in a field with no visible damage.

Brief touchdown in a field with no visible damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS DMX issued a tornado warning for this county at 23:55 UTC, 10 minutes before the tornado touched down, in force until 00:14 UTC.

The county was under a tornado watch, issued at 19:35 UTC and running to 03:06 UTC.

Issued (UTC)ExpiredProductOffice
13:49 UTC14:45 UTCSevere Thunderstorm WarningDMX
19:35 UTC03:06 UTCTornado WatchDMX
23:02 UTC23:45 UTCTornado WarningDMX
23:42 UTC00:30 UTCSevere Thunderstorm WarningDMX
23:55 UTC00:14 UTCTornado WarningDMX
00:29 UTC00:43 UTCSevere Thunderstorm WarningDMX
01:45 UTC02:30 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 14, 6:21 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 14, 6:21 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
621 PM CDT Wed Jul 14 2021

.DISCUSSION.../Tonight through Wednesday/
Issued at 236 PM CDT Wed Jul 14 2021

Previous from 113 PM CDT:

The initial morning convection has exited the forecast area and will
continue to move across northeastern Iowa and into southwestern
Wisconsin. The big uncertainty the past couple of days with this
event was with regards to how well the atmosphere would be able to
recover in the afternoon. Now that the convection has passed, the
atmosphere is showing that it is getting what it needs to recover.
Yes, there is still some stratiform rain over northwest Iowa early
this afternoon but is not overly concerning. The edge of the warm
front is located near the Hwy. 18 corridor, and there is a remnant
outflow boundary northwest of the Fort Dodge area and is oriented
from southwest to northeast. The surface cyclone over the NE-KS
state line continues to deepen this afternoon, which is
strengthening the south-southwesterly low-level flow across central
and eastern Iowa. Throughout the day, this has increased the
intensity of theta-e advection, and is noticeable in the surface
dewpoint observations in southwest Iowa that have already passed the
70 degree mark. This has even made it close to the Des Moines metro
by the early afternoon. This will continue this afternoon through
peak diurnal heating. Additionally, GOES-16 imagery is showing some
clearing (but not complete clearing) in the cloud cover that has
been present all morning, lining up with where the strongest theta-e
advection has been occurring. This is all happening on the warm side
of the remnant outflow boundary. Further, the cool side of this
outflow boundary is in the area where the stratiform rain has been
located. Thus, this has allowed for a few hours of considerable
differential heating to reinforce this boundary. So even with the
early morning convection, the instability and forcing needed for
initiation in this same part of northern Iowa should be conducive to
redevelopment this afternoon. As for southern and southeastern Iowa,
the warm sector remains potent with dewpoints steadily increasing,
and SBCAPE likely to approach between 3000-4000 J/kg. The only thing
areas further south and southeast is missing is stronger
convergence, as a second outflow boundary quickly moved across the
area and did not stall. However, redevelopment in northern Iowa will
eventually be able to move into this area. In addition to CAPE
parameters, this heating should allow favorable low-level lapse
rates to become nearly 8.0 C/km in the 0-1 km layer, and around 7.2
C/km in the mid-levels. If these lapse rates are not fully realized,
this may limit the extent of initial surface based development. But
the outflow boundary appears to be shaping up to provide enough
forcing.

In addition to the thermodynamic profiles becoming favorable, the
kinematic environment is also showing promise to support stronger
storms. As the flow continues to increase with the approaching
surface cyclone, deep layer shear has been on the rise this
afternoon, and should surpass 40 kts in the 0-6 km layer and
effective inflow layer after the 20z timeframe. The 0-3 km
hodographs (and even 0-6km) show moderate curvature as the jet
streak with the parent short-wave trough moves through. Initially,
this deep layer shear should have a strong enough component
perpendicular to the boundary that will allow for a discrete
supercell or two to develop. Initial cells moving with the 0-6 km
mean wind should have around 100 m^2/s^2 SRH to work with and
rotate. In close vicinity to the outflow boundary, supercells that
acquire right motion may be able realize 0-1 km SRH of at least 150
m^2/s^2. Storm relative flow should be quite strong, and the
environment will support ingestion of mainly streamwise vorticity
with initial convection. This is particularly concentrated between
the Hwy. 30 and Hwy. 20 corridors, and are based on RAP and HRRR
soundings sampled near Fort Dodge. Recent HRRR runs also are showing
stronger UH tracks across this area, which makes sense with the low-
level hodograph structure seen in soundings. Soundings and
hodographs sampled closer to the Des Moines metro after 20z also
have decent turning, but SRH values for both mean wind moving storms
and right moving storms are not nearly as high. But, should a
supercell develop, it will continue to move into a supportive
environment. Supercells if they develop will be capable of all
hazards. The discrete supercell threat will not be long lived
through. As 00z approaches, there continues to be a strong signal
for a robust LLJ development ahead of the initiating boundary over
the buoyant warm sector. Any discrete development will congeal as
this kicks in. The severe threat will continue though, as the
kinematic fields will still be able to foster the development of a
RIJ and could provide a bowing convective mode to the complex. Low-
level lapse rates may still be steep, especially as a complex moves
into eastern and southeastern Iowa where the air has destabilized
and remained mostly unpolluted from morning convection. This will
continue the threat for damaging wind swathes. With low-level lapse
rates remaining steep, the surface may not quickly become cut-off
from the complex. Further, 0-3 km bulk shear may reach as high as 50
kts as the LLJ strengthens. In this setup, it will not be hard
achieve 30 kt line-normal shear to the complex, which could lead to
the development of mesovortices along the leading edge, and the
dreaded nighttime QLCS tornado threat. Depending on the how the cold
pool dynamics would play out, balance with the ambient environment
may be achieved through eastern portions of the forecast area. The
one factor that may end a QLCS tornado threat though is if a
convective cluster releases a strong outflow and it rapidly
propagates ahead of the system, cutting off surface based inflow.
But, will still be looking at a damaging wind threat through the
evening.

Analysis throughout this event will heavily focus on what is
happening with vertical shear wind this evening, and how it orients
to the initiating boundary and eventual line of storms if it takes on
a linear mode. Subtle changes to the low-level winds will make all
the difference in the severity of this event.

Rest of the Forecast:

Still seeing a signal for amplified ridging over the wester CONUS
through the weekend and much of next week. There is still
potential for a few short-wave perturbations to move in from
Canada that may bring some shower chances. But overall flow will
be weak, and thus the weather not overly active. Expect mostly
seasonable temperatures while the ridge remains over the west,
and will not see an increase until the ridge axis begins to
propagate toward the central Plains. The biggest forecast concerns
will be for today, Wednesday July 14th, 2021.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 621 PM CDT Wed Jul 14 2021

Main concern ongoing severe threats. Storms moving into eastern
Iowa continue to produce strong winds. Another round of storms may
impact central to southern Iowa from 05 through 12z. Aft 03z KFOD
and KMCW should be done with additional storms still possible
remainder of sites. /rev

&&

.HYDROLOGY...
Issued at 236 PM CDT Wed Jul 14 2021

Heavy rainfall is still possible for northern Iowa with today's
event. Some CAMs are still producing 2-4 inches of rainfall in
some areas. These values are not expected to be widespread, but
may locally occur. The areas with heaviest rainfall forecast will
be able to handle a decent amount of rainfall. Urban and
developed areas may see some flooding issues. But given how
localized the impacts will be, have decided not to issue a Flash
Flood Watch at this time. Rises on local creeks and streams are
possible with rainfall this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...REV
HYDROLOGY...Krull
Hazardous weather outlook, Jul 14, 2:16 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
216 PM CDT Wed Jul 14 2021

IAZ004>007-015>017-023>028-033>039-044>050-151930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
216 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Severe thunderstorms will be possible this afternoon into this
evening with an enhanced risk of severe weather. The main threats
will be damaging thunderstorm winds, and large hail and a few
tornadoes. Locally heavy rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated to scattered thunderstorms are possible on
Thursday, however no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening.

IAZ057>062-070>075-081>086-092>097-151930-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
216 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Severe thunderstorms will be possible this afternoon into this
evening with a slight risk of severe weather. The main threats
will be damaging thunderstorm winds, large hail and a few
tornadoes. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated to scattered thunderstorms are possible on
Thursday and Friday, however no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening.

Zogg

In the hours before

Local storm report, Jul 14, 6:12 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          3 ESE WAVERLY           42.71N 92.41W
07/14/2021                   BREMER             IA   LAW ENFORCEMENT

            HOUSE COMPLETELY DESTROYED.

&&

CAH
Local storm report, Jul 14, 6:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          5 NE ROCKWELL           43.04N 93.12W
07/14/2021                   CERRO GORDO        IA   PUBLIC

            PUBLIC REPORT OF TORNADO ON GROUND.

&&

KCM
Local storm report, Jul 14, 6:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 SE ALLISON            42.74N 92.77W
07/14/2021  U0.75 INCH       BUTLER             IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

BSS
Local storm report, Jul 14, 6:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     WATERLOO                42.50N 92.35W
07/14/2021                   BLACK HAWK         IA   TRAINED SPOTTER

            TREES DOWN. TIME ESTIMATED.

&&

JAZ
Local storm report, Jul 14, 7:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TORNADO          5 SSE RADCLIFFE         42.25N 93.40W
07/14/2021                   HARDIN             IA   LAW ENFORCEMENT

            CONFIRMED TORNADO AND DAMAGE IN GARDEN CITY.
            TIME ESTIMATED FROM RADAR.

&&

KCM
Special weather statement, Jul 14, 7:03 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
703 PM CDT Wed Jul 14 2021

IAZ048-049-060-150045-
Story IA-Polk IA-Marshall IA-
703 PM CDT Wed Jul 14 2021

...Strong Thunderstorm With Gusty Winds...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huxley, or 7 miles south of Nevada, moving northeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nevada, Huxley, State Center, Maxwell, Colo, Melbourne, Cambridge,
Zearing, Collins, Rhodes and St. Anthony.

LAT...LON 4192 9304 4182 9354 4194 9364 4219 9324
TIME...MOT...LOC 0002Z 243DEG 32KT 4191 9350

Krull

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

0.1 hours before the tornado, 159 km from the path. July 15, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2569 joules per kilogram, CIN -10, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
4127 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
3.2
Supercell composite
23.4
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

11.9 hours after it, 159 km from the path. July 15, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 78 joules per kilogram, CIN -116, lifted condensation level 688 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-116 J/kg
Surface CAPE
177 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Vinton (VTI), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:15 UTC160° 11 kt191012.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the touchdown began at 00:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:15 UTCHEAVY RAIN 0.752 Wsw Cedar RapidsLinn, IARAINFALL FROM EARLIER TODAY.
22:35 UTCTORNADO2 S WaverlyBremer, IATORNADO ON THE GROUND. DEBRIS BEING LOFTED INTO THE AIR.
22:35 UTCTORNADO3 Ese WaverlyBremer, IAHOUSE COMPLETELY DESTROYED.
22:37 UTCTORNADO2 S WaverlyBremer, IAREPORT VIA SOCIAL MEDIA.
22:39 UTCTORNADO4 Wnw DenverBremer, IATORNADO ON THE GROUND. DEBRIS BEING LOFTED INTO THE AIR.
23:02 UTCFUNNEL CLOUD7 Ne MarshalltownMarshall, IAMULTIPLE REPORTS OF FUNNEL CLOUD NEAR GREEN MOUNTAIN AROUND 170TH AND WALLACE AVE.
23:17 UTCTSTM WND DMGWaterlooBlack Hawk, IANUMEROUS TREES DOWN. TIME ESTIMATED FROM RADAR.
23:19 UTCTORNADO1 Nw WaterlooBlack Hawk, IABRIEF TORNADO REPORTED NEAR THE JOHN DEERE FACILITY WITH DAMAGE REPORTED NEAR US 218.
23:19 UTCTORNADO1 Nw WaterlooBlack Hawk, IADELAYED REPORT - BRIEF TORNADO TOUCHDOWN NEAR JOHN DEERE COMPLEX WITH SOME DAMAGE EITHER SIDE OF US 218.
23:19 UTCTORNADO1 Nw WaterlooBlack Hawk, IADELAYED REPORT: BRIEF TORNADO TOUCHDOWN NEAR JOHN DEERE COMPLEX WITH SOME DAMAGE REPORTED EITHER SIDE OF US 218 FROM MAYNARD & ANSBOROUGH AVE SOUTH TOWARD WESTFILED AVE.
23:22 UTCTSTM WND DMGWaterlooBlack Hawk, IATREES DOWN. TIME ESTIMATED.
23:23 UTCTSTM WND DMGOelweinFayette, IAREPORTS OF BUILDING DAMAGE AROUND TOWN
23:23 UTCTSTM WND DMGOelweinFayette, IAREPORTS OF BUILDING DAMAGE AROUND TOWN.
23:40 UTCTORNADO3 Sw OelweinFayette, IAEF0 WITH 3 MILE PATH LENGTH WITH MAX WIDTH OF 30 YARDS AND ESTIMATED SPEED OF 70 MPH. MOSTLY CROP DAMAGE, BUT SOME LIGHT TREE AND HOUSE DAMAGE IN OELWEIN.
23:40 UTCTORNADO3 Nw HazletonBuchanan, IASTART LOCATION OF OELWEIN TORNADO IN BUCHANAN COUNTY. NOT A NEW TRACK.
23:50 UTCTSTM WND DMG2 Nnw HazletonBuchanan, IABLOWN OVER CORN DAMAGE ALONG AND MAINLY EAST OF HWY 150 TOWARDS DELAWARE COUNTY. TIME ESTIMATED FROM RADAR.
00:05 UTCTORNADODysartTama, IASTRUCTURAL DAMAGE TO BUILDINGS. TIME ESTIMATED FROM RADAR.
00:10 UTCTORNADO3 Sse AuroraBuchanan, IABRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE.
00:14 UTCTORNADO8 W GarrisonBenton, IADELAYED REPORT. RECEIVED VIDEO OF A TORNADO CROSSING INTO BENTON COUNTY. SAME TORNADO THAT HIT DYSART.
00:20 UTCTORNADO1 N GarrisonBenton, IABENTON COUNTY EMA RELAYED PUBLIC REPORT OF A BRIEF TORNADO TOUCHDOWN ALONG 18TH AVENUE 1 MILE NORTH OF GARRISON.
00:24 UTCTSTM WND DMGDysartTama, IADYSART FIRE CALLED OUT FOR A DOWNED TRANSFORMER THAT STARTED A FIRE.
00:36 UTCTORNADO2 E GarrisonBenton, IABENTON COUNTY EMA RELAYED A PUBLIC REPORT OF A BRIEF TORNADO TOUCH DOWN NORTH OF 61ST STREET BETWEEN GARRISON AND VINTON.
00:50 UTCTORNADO5 S VintonBenton, IA
01:20 UTCFUNNEL CLOUDPaloLinn, IARELAYED VIA LINN COUNTY EMA.
01:30 UTCFUNNEL CLOUD3 Sw Center PointLinn, IAFUNNEL CLOUD EXTENDING HALF WAY TO THE GROUND.
01:46 UTCTORNADO4 Nne LafayetteLinn, IABRIEF TORNADO. DELAYED REPORT FROM EMERGENCY MANAGER.
01:50 UTCTSTM WND DMG3 Nnw Center PointLinn, IALARGE AREA OF FLATTENED CORN.
01:50 UTCTORNADO4 Nne LafayetteLinn, IABRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE.
01:52 UTCTORNADO3 N Center PointLinn, IABRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE.
01:55 UTCFUNNEL CLOUD3 Sw ParisLinn, IABROAD ROTATING FUNNEL CLOUD EXTENDING HALF WAY DOWN FROM CLOUD BASE.
02:10 UTCFUNNEL CLOUDParisLinn, IARELAYING SPOTTER REPORT OF FUNNEL CLOUD CLOSE TO GROUND ALONG PARIS ROAD. DARKNESS MAKING IT DIFFICULT TO SEE IF IT IS REACHING THE GROUND.
02:26 UTCHEAVY RAIN 2.9WalkerLinn, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 14, 2021

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 143:52 PM CDTEF3Calhoun, IA10.8505$2.5 million
July 144:05 PM CDTEF0Hamilton, IA8.850$2,000
July 144:21 PM CDTEF1Hamilton, IA8.9160$10,000
July 144:46 PM CDTUnratedWebster, IA0.330
July 144:57 PM CDTUnratedButler, IA1.250
July 145:11 PM CDTUnratedSac, IA0.625
July 145:16 PM CDTEF2Butler, IA12.9630$1.3 million
July 145:34 PM CDTEF1Floyd, IA12.060$60,000
July 145:35 PM CDTUnratedSac, IA0.830
July 145:52 PM CDTEF0Cerro Gordo, IA5.1225$10,000
July 146:12 PM CDTEF0Bremer, IA2.5150$1,000
July 145:15 PM MDTUnratedEmery, UT0.110
July 146:43 PM CDTEF0Buchanan, IA3.230$275,000
July 147:10 PM CDTUnratedBuchanan, IA0.110
July 147:36 PM CDTUnratedBenton, IA0.110
July 147:50 PM CDTEF1Delaware, IA1.440
July 147:54 PM CDTEF1Delaware, IA1.130
July 147:56 PM CDTUnratedBenton, IA0.110
July 148:07 PM CDTUnratedBenton, IA0.110
July 148:50 PM CDTUnratedLinn, IA0.110
July 148:52 PM CDTUnratedLinn, IA0.110
July 149:40 PM CDTUnratedDelaware, IA0.410
July 149:44 PM CDTEF1Jones, IA1.840
July 1410:02 PM CDTEF1Jones, IA8.030
July 1410:30 PM CDTEF1Jones, IA3.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.